Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Salt Lake City, UT

September 6, 2003Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 6, 2003, 4:28 PM MDT for Garfield County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2003, 4:28 PM MDT (22:28 UTC)
Expired
Sep 6, 2003, 6:30 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 139 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 062230
FFWSLC
UTC017-070030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT SAT SEP 6 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 630 PM MDT

* AT 418 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER EXTREME SOUTH CENTRAL GARFIELD COUNTY...OR ABOUT 25 MILES
  SOUTHEAST OF ESCALANTE...MOVING EAST AT 15 MPH.

THIS WARNING IS SPECIFICALLY FOR 25 MILE WASH BETWEEN THE HOLE IN 
THE ROCK ROAD AND THE ESCALANTE RIVER.  HARRIS WASH TO THE NORTH 
WILL ALSO SEE SOME RUNOFF BUT THE CONCENTRATED HEAVY RAIN HAS ONLY 
BEEN OVER THE 25 MILE WASH DRAINAGE.  THIS WILL ALSO CAUSE SOME RISE 
IN THE ESCALANTE RIVER DURING THE EVENING FROM EXTREME SOUTHERN 
GARFIELD COUNTY UNTIL IT REACHES LAKE POWELL.  HOWEVER THE MAIN 
CHANNEL OF THE ESCALANTE RIVER IS EXPECTED TO HANDLE THE FLOW WITH 
ONLY A MINOR RISE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3763 11141 3753 11134 3754 11106 3765 11123

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:55 PM MDT, 33 minutes earlier.

Area forecast discussion, Sep 6, 3:55 PM MDT, 33 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT SAT SEP 6 2003

.SYNOPSIS...A WEAK UPPER LEVEL LOW WILL MOVE EAST OF THE GREAT BASIN
TONIGHT. WEAK HIGH PRESSURE AND A DRIER AND MORE STABLE AIRMASS WILL
MOVE INTO THE REGION FROM THE WEST ON SUNDAY. A COLD FRONT WILL MOVE
INTO UTAH ON MONDAY BUT WILL BE MAINLY DRY.

.DISCUSSION...VARIOUS CIRCULATIONS WILL BE AFFECTING THE FORECAST
AREA THIS EVENING BUT THE WHOLE MESS IS EXPECTED TO SHEAR OUT TO
THE EAST AND NORTHEAST AFTER MIDNIGHT AS THE WEAK SHORT WAVE RIDGE
NOW OVER WRN NV MOVES INTO THE GREAT BASIN. ACTIVE CONVECTION THIS
EVENING SHOULD DIE OFF BY MIDNIGHT WITH A FEW CELLS LINGERING OVER
THE EAST INTO THE EARLY MORNING HOURS.

IT APPEARS THAT THE RIDGE SUNDAY SHOULD BE STRONG ENOUGH TO PREVENT
MUCH CONVECTION FROM DEVELOPING BUT ISOLATED CELLS ARE POSSIBLE
OVER THE MTNS IN THE AFTERNOON. 12Z ETA WANTED TO TAP INTO
MOISTURE FROM THE REMNANTS OF TROPICAL STORM KEVIN AND HOOK THIS
MOISTURE INTO THE COLD FRONT FOR MONDAY. THE GFS WASNT QUITE AS
EXCITED ABOUT THIS BUT IT STILL IMPLIED THERE COULD BE SOME
CONNECTION. 18Z ETA HAS BACKED OFF FROM THIS IDEA QUITE A BIT ALTHO
IT STILL WANTS TO TAP A LITTLE OF THIS MOISTURE AT LOWER LEVELS
BEFORE THE FRONT MAKES IT INTO UT. SO HAVE BUMPED POPS A LITTLE FOR
MON AND EXTENDED THEM INTO THE SOUTH DURING THE AFTERNOON.

THIS FRONT DOESNT REALLY MAKE IT INTO THE FAR SOUTH BEFORE IT STALLS
OUT...AND THIS STALLED BOUNDARY COMBINED WITH WHAT LITTLE MOISTURE
DOES COME UP FROM THE SOUTHWEST KEEPS A LOW THREAT OF PRECIP GOING
ALONG THE SOUTHERN BORDER TUE WITH CONVECTION POSSIBLE OVER THE
SOUTHERN AND CENTRAL MTNS TUE AFTERNOON. WED SHOULD BE AN IN
BETWEEN DAY THEN THE NEXT COLD FRONT SAGS INTO NRN UT THU. LATEST
GFS DEVELOPS A CLOSED SYSTEM OVER NRN UT BY FRI THAT HANGS AROUND
INTO THE WEEKEND. LEFT POPS PRETTY MUCH AS THEY WERE THRU THE
EXTENDED BUT PUSHED THEM A BIT FARTHER SOUTH ON THU.

SLC 3--2  CDC 2--1  WILENSKY

.SLC...NONE.
Hazardous weather outlook, Sep 6, 7:00 AM MDT, 9 hours 28 minutes before
IDZ024-025-UTZ001>021-WYZ021-071300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SAT SEP  6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.